Alert archive / North Dakota / High Wind Warnings in 2020
High Wind Warning 9, NWS Bismarck, ND
NWS Bismarck, ND issued this high wind warning at Oct 31, 2020, 10:25 AM CDT for 8 counties in North Dakota. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 31, 2020, 10:25 AM CDT (15:25 UTC)
- Expired
- Oct 31, 2020, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Foster County, ND, McHenry County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 53 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 3:15 PM CDT | NON-TSTM WND GST 59 | 1 W Carrington, ND | AWOS STATION K46D CARRINGTON ND AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -164 m²/s²
- 0-3 km storm-relative helicity
- -80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197 WWUS73 KBIS 311525 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1025 AM CDT Sat Oct 31 2020 NDZ003>005-011>013-021>023-025-312330- /O.UPG.KBIS.WI.Y.0036.000000T0000Z-201101T0000Z/ /O.NEW.KBIS.HW.W.0009.201031T1525Z-201101T0200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 1025 AM CDT Sat Oct 31 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph. * WHERE...Renville, Bottineau, Rolette, Ward, McHenry, Pierce, McLean, Sheridan, Wells and Foster Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Some tree damage is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NDZ001-002-009-010-312330- /O.EXT.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Divide-Burke-Williams-Mountrail- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, and Parshall 1025 AM CDT Sat Oct 31 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Williams, Ward, Mountrail, Renville, Burke and Divide Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ017>020-031>037-040>044-312330- /O.EXT.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams- Including the cities of Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, and Hettinger 1025 AM CDT Sat Oct 31 2020 /925 AM MDT Sat Oct 31 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Much of western and central North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ045>048-050-051-312330- /O.EXT.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1025 AM CDT Sat Oct 31 2020 /925 AM MDT Sat Oct 31 2020/ ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...La Moure, Emmons, Logan, Sioux, Dickey and McIntosh Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
2 follow-up statements
147 WWUS73 KBIS 312024 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 324 PM CDT Sat Oct 31 2020 NDZ003>005-011>013-021>023-025-010200- /O.CON.KBIS.HW.W.0009.000000T0000Z-201101T0200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 324 PM CDT Sat Oct 31 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Northwest winds 40 to 50 mph with gusts up to 60 mph. * WHERE...Renville, Bottineau, Rolette, Ward, McHenry, Pierce, McLean, Sheridan, Wells and Foster Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Some tree damage is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NDZ001-002-009-010-010200- /O.CON.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Divide-Burke-Williams-Mountrail- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, and Parshall 324 PM CDT Sat Oct 31 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Williams, Ward, Mountrail, Renville, Burke and Divide Counties. * WHEN...Until 9 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ017>020-031>037-040>044-010200- /O.CON.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams- Including the cities of Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, and Hettinger 324 PM CDT Sat Oct 31 2020 /224 PM MDT Sat Oct 31 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 35 to 40 mph with gusts up to 55 mph expected. * WHERE...Much of western and central North Dakota. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ045>048-050-051-010200- /O.CON.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 324 PM CDT Sat Oct 31 2020 /224 PM MDT Sat Oct 31 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...La Moure, Emmons, Logan, Sioux, Dickey and McIntosh Counties. * WHEN...Until 9 PM CDT /8 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
244 WWUS73 KBIS 010150 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 850 PM CDT Sat Oct 31 2020 NDZ003>005-011>013-021>023-025-010300- /O.EXP.KBIS.HW.W.0009.000000T0000Z-201101T0200Z/ Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, and Carrington 850 PM CDT Sat Oct 31 2020 ...HIGH WIND WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING... Winds are diminishing and will continue to do so through tonight. As a result the High Wind Warning will expire at 9 PM CDT. $$ NDZ001-002-009-010-010300- /O.EXP.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Divide-Burke-Williams-Mountrail- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, and Parshall 850 PM CDT Sat Oct 31 2020 ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING... Winds are diminishing and will continue to do so through tonight. As a result the Wind Advisory will expire at 9 PM CDT. $$ NDZ017>020-031>037-040>044-010300- /O.EXP.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams- Including the cities of Watford City, Killdeer, Halliday, Beulah, Hazen, Center, Beach, Medora, Dickinson, Mandan, Bismarck, Steele, Tappen, Jamestown, Marmarth, Mott, New England, Elgin, Carson, New Leipzig, Bowman, and Hettinger 850 PM CDT Sat Oct 31 2020 /750 PM MDT Sat Oct 31 2020/ ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds are diminishing and will continue to do so through tonight. As a result the Wind Advisory will expire at 9 PM CDT. $$ NDZ045>048-050-051-010300- /O.EXP.KBIS.WI.Y.0036.000000T0000Z-201101T0200Z/ Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 850 PM CDT Sat Oct 31 2020 /750 PM MDT Sat Oct 31 2020/ ...WIND ADVISORY WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING... Winds are diminishing and will continue to do so through tonight. As a result the Wind Advisory will expire at 9 PM CDT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this high wind warning went out at Oct 31, 10:21 AM CDT, 4 minutes earlier.
Area forecast discussion, Oct 31, 10:21 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1021 AM CDT Sat Oct 31 2020 .UPDATE... Issued at 1016 AM CDT Sat Oct 31 2020 Model sounding data supports some High Wind possibilities late this morning into the evening from Ward and Mclean counties east through Foster and north to the Canadian Border. Current winds are close to this threshold now. Elsewhere, a high end wind advisory looks best, although there may be some widely scattered high wind reports, they won't be as common as the north cental. We also extended the warning and advisory through 9 pm CDT this evening. UPDATE Issued at 841 AM CDT Sat Oct 31 2020 With the cold front rapidly moving south through the region, we can clean up the wind advisory a bit. Since the gusty winds are quickly moving into the region, we will merge the advisory into two segments instead of three, and this will match up with the eastern and southern NWS offices. Otherwise current forecast looks ok. UPDATE Issued at 639 AM CDT Sat Oct 31 2020 A cold front currently over northwest into north central North Dakota, will continue to drop southeast across the forecast area this morning. Expect strong northwest winds behind the front to continue through the afternoon. Winds are expected to diminish fairly quickly over western North Dakota this evening, but it will remain breezy to windy across central ND through much of the evening, but winds are expected to drop below advisory criteria early in the evening. Made some minor adjustments to sky cover for the morning update, otherwise no significant changes to the going forecast. && .SHORT TERM...(Today and tonight) Issued at 211 AM CDT Sat Oct 31 2020 Strong winds today will be the main forecast issue in the short term period. Currently, surface low pressure is located near Swan River in southwest Manitoba. Over North Dakota the initial frontal boundary is situated from northeast ND through south central ND, and the main cold front is currently pushing through southeast Saskatchewan and should enter northwest ND in a couple hours. The main forecast problem remains whether or not we see some HWW criteria winds today and will they be widespread enough to justify a HWW. We currently have a Wind advisory across the entire forecast area, and at this time, see no reason to make any significant changes. There are still some indications that we could see some stronger gusts, mainly the winds aloft at the top of the mixed layer. There is about a 8-10 knot difference between the NAM (45-47 kts) on the low end and the RAP/GFS (54-57 kts) on the high end at the top of the mixed layer. We do see steep lapse rates develop by this afternoon across the forecast area, with some decent cold advection, with the best being over the northeast half of the CWA. We also see a strong upper level jet diving down into western ND this afternoon, bringing nearly unidirectional winds throughout the atmosphere in the 18-21 UTC time range. Given this setup, the potential does remain for some HWW criteria winds. However, there are some factors negative factors. As mentioned on the day shift, the timing of the system is now a little quicker, thus the strongest isallobaric component and strongest cold advection pushes through the northeast half of the forecast area this morning, before the steep lapse rates become established. The strongest cold advection and downward momentum does remain over this area though. In the southwest half of the forecast area, winds aloft are stronger, but the cold advection is weaker and looking at the latest RAP soundings, there remains some upward motion within the lower layers of the atmosphere. It should be noted that on the 06Z soundings, there is an area of stronger subsidence reaching the surface in the early to mid afternoon at Bowman and Hettinger, when compared to other sites in the south and west half of the forecast area. But also, by this time, lapse rates are not as steep here as the rest of the forecast area, and the isallobaric component is working against the gradient winds. Overall, as was the decision on the day shift yesterday, there remains the potential for some HWW criteria winds across the forecast area today, however there is enough uncertainty, that the best bet remains a high end wind advisory with gust to near HWW criteria. So therefore, no changes to the current advisory. Otherwise only minor changes to the forecast. With the warmer start, afternoon highs are now a bit warmer than yesterday. Although it will still be blustery and cold with wind chills only in the upper teens across the north this afternoon. Winds are expected to diminish quickly this evening as high pressure builds in from the west. Overnight lows will drop into the mid teens to mid 20s under mostly clear skies. .LONG TERM...(Sunday through Friday) Issued at 211 AM CDT Sat Oct 31 2020 Mild temperatures highlight the long term period of the forecast. The extended forecast remains dry through most of the period. It is not until the last day of the extended period when we see some small precipitation chances move into the forecast area as the strong and broad upper ridge in control through much of the week begins to break down. As for temperatures we continue to utilize our given NBM Blend, with only minor tweaks to blend with our southern neighbors. The warmest days look to be Tuesday and Wednesday. Looking at the ensemble GEFS and ECMWF, there is about a 60 percent chance of temperatures greater than 70s degrees pushing into the southwest. The GEFS is a little warmer Tuesday and the ECMWF a little warmer Wednesday. We are currently sitting at the upper 60s in the southwest on Tuesday and mid to upper 60s on Wednesday. Looking at the NBM, we are currently above the 75th percentile for highs at Hettinger on Tuesday, and right at the 75th percentile Wednesday. We are also just a couple of degrees from the 90th percentile of the ECMWF MOS guidance at Hettinger on Tuesday and about 4 degrees shy of the 90th percentile on Wednesday (the warmest day for the ECMWF Mean). Being it's Saturday, we still have some to trend upward, and the NBM has continued to remain fairly steady, or trend slightly higher over the past few days. Overall, it looks an unseasonably mild beginning to the upcoming work week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 639 AM CDT Sat Oct 31 2020 Strong northwest winds expected through the day. MVFR ceilings this morning at KISN and KMOT, moving to KJMS mid to late morning. A period of MVFR ceilings could also brush KBIS mid to late morning. Expect ceilings to lift to VFR by this afternoon, with VFR cigs expected through the remainder of the forecast period. Winds will diminish from west to east this evening, remaining gust at KJMS through the evening. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001- 002-009-010-017>020-031>037-040>048-050-051. High Wind Warning until 9 PM CDT this evening for NDZ003>005- 011>013-021>023-025. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, Oct 31, 8:53 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 853 AM CDT Sat Oct 31 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011400- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 853 AM CDT Sat Oct 31 2020 /753 AM MDT Sat Oct 31 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight A Wind Advisory is in effect today. Sustained winds around 35 mph and gusts to 55 mph are likely. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 9:15 PM CDT | Special Weather Statement | BIS | Divide, McKenzie, Williams | 45 min |
| Oct 30, 10:09 PM CDT | Special Weather Statement | BIS | Billings, Golden Valley, McKenzie | 51 min |
Nearby
High Wind Warnings in North Dakota, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.